• Professor
Contact
  • King Building 202
  • 440-775-8387
  • Research status for the 2016-2017 academic year

Education

  • Bachelor of Science, University of Connecticut, 1980
  • Master of Arts, Fairfield University, 1985
  • Master of Arts, Boston University, 1988
  • Doctor of Philosophy, Boston University, 1991 

Research Interests

  • Dynamical systems and its applications
  • Low-order climate modeling

Through a recent sabbatical spent at the University of Minnesota, where I participated in Dick McGehee's seminar Mathematics of Climate, I have become interested in mathematical modeling of climate. The focus is on conceptual, or low order models, in which the influence of the major climate components such as incoming solar radiation and albedo is studied. I am a member of the Mathematics and Climate Research Network.

Publications

Publications

  • J.A. Walsh, Diffusive heat transport in Budyko's energy balance climate model with a dynamic ice line (arXiv:1607.07769); to appear in Discrete and Continuous Dynamical Systems Series B.
  • J.A. Walsh, E. Widiasih, J. Hahn and R. McGehee, Periodic orbits for a discontinuous vector field arising from a conceptual model of glacial cycles, Nonlinearity 29 (2016), 1843-1864.
  • J.A. Walsh, Climate modeling in differential equations, The UMAP Journal 36 (4) (2015), 325-363.
  • J.A. Walsh and C. Rackauckas (OC `13), On the Budyko-Sellers energy balance climate model with ice line coupling, Discrete and Continuous Dynamical Systems Series B 20 (7) (2015), 2187-2216.
  • J.A. Walsh and E. Widiasih, A dynamics approach to a low order climate model, Discrete and Continuous Dynamical Systems Series B 19 (1) (2014), 257-279.
  • J.A. Walsh and R. McGehee, Modeling climate dynamically, The College Mathematics Journal 44 (5) (2013), 350-363. (A special issue devoted to the Mathematics of Planet Earth.)
  • J. Woodard (OC '11) and J.A. Walsh, A simple charged 3-body problem, CODEE Journal, May 2012.   URL http://www.codee.org/ref/CJ12-1801
  • D. Hemberger (OC '07) and J.A. Walsh, Fractals in the 3-body problem via symplectic integration, in The Beauty of Fractals: 6 Different Views, MAA Notes Series No. 76, D. Gulick and J. Scott editors, Mathematical Association of America, Washington, D.C., 2010.
  • J.A. Walsh, Surprising dynamics from a simple model, Mathematics Magazine 79 (5) (2006), 327-338.
  • J.A. Walsh, Reverse bifurcations in a unimodal queueing model, Computers & Graphics 30 (4) (2006), 650-657.
  • G. Lodge (OC '02), J.A. Walsh and M. Kramer (OC '01), A trilinear three-body problem, International Journal of Bifurcation and Chaos 13 (8) (2003), 2141-2155.
  • J.A. Walsh, A model of the activated sludge process, UMAP Journal 23 (4) (Winter 2002).
  • J.A. Walsh, A new look at an old question: Is pi normal?, MAA Focus 22 (6) (2002), 6-7.
  • J.A. Walsh, Dynamical systems and the undergraduate curriculum, Proceedings of the Twelfth Annual International Conference on Technology in Collegiate Mathematics, Burlingame, CA, November 4-7, 1999, (Addison Wesley, Reading, MA), 2000, 404-408.
  • J.A. Walsh, B. Elenbogen and G.R. Hall, A dynamical systems analysis of a periodic client-server network, International Journal of Modeling and Simulation (20) (2) (2000), 119-129.
  • J.A. Walsh, The dynamics of circle homeomorphisms: a hands-on introduction, Mathematics Magazine 72 (1) (1999), 3-13.
  • J.A. Walsh, G.R. Hall and B. Elenbogen, Computer protocol and torus maps, Dynamics and Stability of Systems 11 (3) (1996), 239-263.
  • J.A. Walsh, Fractals in linear algebra, The College Mathematics Journal 27 (6) (1996), 298-304.
  • J.A. Walsh, Iteration in first semester calculus, Electronic Proceedings of the Seventh Annual International Conference on Technology in Collegiate Mathematics, Addison-Wesley, 1995.
  • J.A. Walsh, Directions for structurally stable flows on surfaces via rotation vectors, Topology and its Applications 66 (1) (1995), 49-66.
  • J.A. Walsh, Rotation vectors for toral maps and flows: a tutorial, International Journal of Bifurcation and Chaos 5 (2) (1995), 321-348.
  • J.A. Walsh, The dynamics of Newton's method for cubic polynomials, The College Mathematics Journal 26 (1), January 1995, 22-28.


Reprints

J.A. Walsh, Closing periodic epsilon-chains in the hyperbolic plane and a theorem of Oxtoby, 1993.

Book Reviews

  • Dajani, K. and Kraaikamp, C., Ergodic Theory of Numbers, The Carus Mathematical Monographs 29, Mathematical Association of America (2002), in MAA Reviews.
  • Pilkey, O. and Pilkey-Jarvis, L., Useless Arithmetic: Why Environmental Scientists Can't Predict the Future, New York: Columbia University Press (2007), in The UMAP Journal 29 (1) (2008), 83-85.
  • Nillsen, R., Randomness and Recurrence in Dynamical Systems, The Carus Mathematical Monographs Number 31, Mathematical Association of America, Washington, DC, in The American Mathematical Monthly 119 (5) (2012), 434-438.

Related Work